Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 176, NWS Wichita, KS

June 29, 2017Kingman County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 29, 2017, 11:42 PM CDT for Kingman County, Kansas. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 29, 2017, 11:42 PM CDT (04:42 UTC)
Expired
Jun 30, 2017, 12:45 AM CDT
In force
63 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Kingman County, KS

The radar

The Wichita radar (KICT), 72 km from the middle of the area, began a volume at 04:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 12:30 AM CDTTSTM WND GST 60Kingman, KS3-4 INCH TREE LIMBS DOWN AS WELL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 48 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 29, 10:56 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.7 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2017-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2063 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2017-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2063 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1903 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted.

877 
WUUS53 KICT 300442
SVRICT
KSC095-300545-
/O.NEW.KICT.SV.W.0176.170630T0442Z-170630T0545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
1142 PM CDT THU JUN 29 2017

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Kingman County in south central Kansas...

* Until 1245 AM CDT

* At 1142 PM CDT, a severe thunderstorm was located near Turon, or 10
  miles east of Preston, moving southeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Kingman, Cunningham, Nashville, Willowdale, Zenda, Spivey,
  Cleveland, Penalosa and Kingman Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3739 9846 3773 9846 3773 9795 3762 9799
      3738 9815
TIME...MOT...LOC 0442Z 306DEG 24KT 3776 9836 

HAIL...1.00IN
WIND...60MPH
 
$$

LAWSON
3 follow-up statements
387 
WWUS53 KICT 300505
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
1205 AM CDT FRI JUN 30 2017

KSC095-300545-
/O.CON.KICT.SV.W.0176.000000T0000Z-170630T0545Z/
Kingman KS-
1205 AM CDT FRI JUN 30 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT
FOR KINGMAN COUNTY...

At 1205 AM CDT, severe thunderstorms were located along a line
extending from 9 miles northwest of Kingman to 5 miles north of
Nashville, moving southeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Kingman, Cunningham, Nashville, Willowdale, Zenda, Spivey, Cleveland,
Penalosa and Kingman Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3739 9846 3773 9846 3773 9795 3762 9799
      3738 9815
TIME...MOT...LOC 0505Z 317DEG 26KT 3771 9826 3752 9842 

HAIL...1.00IN
WIND...60MPH
 
$$

LAWSON
629 
WWUS53 KICT 300528
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
1228 AM CDT FRI JUN 30 2017

KSC095-300545-
/O.CON.KICT.SV.W.0176.000000T0000Z-170630T0545Z/
Kingman KS-
1228 AM CDT FRI JUN 30 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT
FOR KINGMAN COUNTY...

At 1227 AM CDT, a severe thunderstorm was located near Kingman,
moving east at 30 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Kingman, Cunningham, Nashville, Willowdale, Zenda, Spivey, Cleveland,
Penalosa and Kingman Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3739 9846 3773 9846 3773 9795 3762 9799
      3738 9815
TIME...MOT...LOC 0527Z 265DEG 27KT 3762 9818 

HAIL...0.75IN
WIND...60MPH
 
$$

LAWSON
718 
WWUS53 KICT 300538
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
1238 AM CDT FRI JUN 30 2017

KSC095-300548-
/O.EXP.KICT.SV.W.0176.000000T0000Z-170630T0545Z/
Kingman KS-
1238 AM CDT FRI JUN 30 2017

...THE SEVERE THUNDERSTORM WARNING FOR KINGMAN COUNTY WILL EXPIRE AT
1245 AM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

A severe thunderstorm watch remains in effect until 500 AM CDT for
south central Kansas.

LAT...LON 3739 9846 3773 9846 3773 9795 3762 9799
      3738 9815
TIME...MOT...LOC 0538Z 306DEG 24KT 3758 9812 

$$

LAWSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 6:43 PM CDT, 4 hours 59 minutes earlier.

Area forecast discussion, Jun 29, 6:43 PM CDT, 4 hours 59 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
643 PM CDT Thu Jun 29 2017

.SHORT TERM...(This evening through Friday)
Issued at 317 PM CDT Thu Jun 29 2017

Forecast highlights focus around thunderstorm chances this
afternoon through Friday evening, with periodic storm chances
Sunday through next week.

A few different areas of storm initiation are possible this
afternoon/evening. The first and most immediate concern is along a
stalled outflow boundary oriented east-west across east-
central/southeast KS westward into south-central KS. Initiation
may also be aided by a gravity wave/bore evident on visible
satellite approaching from the northwest. The best potential for
initiation is probably further east across eastern KS under
slightly cooler 700mb temperatures and better convergence. If
updrafts can breach the cap, strong instability coupled with
decent deep layer shear will support severe weather with any
activity that can develop. Main threats are large hail and
damaging winds. In addition, given ample effective storm-relative
helicity along/north of the boundary along with favorable cloud
heights, cannot rule out a tornado threat with any storm that
becomes anchored along the boundary, which is plausible given mid-
level flow oriented parallel to the boundary.

This evening as the low-level jet increases, thinking
thunderstorm activity will increase in coverage in the vicinity of
the boundary across portions of central, south-central and
southeast KS, with a continued threat for large hail and damaging
winds, along with locally heavy rain. In addition, storms should
initiate across western KS/eastern CO/central NE, within zone of
moist/unstable upslope flow ahead of approaching shortwave energy
and associated cold frontal zone. This activity will likely grow
upscale into a thunderstorm complex/squall line or two and
progress into central, south-central and southeast KS overnight,
with a continued damaging wind threat and isolated large hail,
along with locally heavy rain. The heavy rain and flooding threat
could be enhanced across southern/south-central KS later tonight,
as there are signs for a potential back-building thunderstorm
complex due to the west-east oriented frontal zone and pool of
instability to the south/southwest. This activity could linger
past sunrise across southern KS.

Storm chances Friday will be contingent on how far south the
convectively enhanced frontal zone will surge tonight and early
Friday. Suspect it'll surge into OK, where the highest threat for
severe weather will be during the afternoon and evening.
Otherwise, expecting the potential for scattered non-severe
showers/storms Friday afternoon-evening, as lift increases ahead
of an approaching shortwave.

.LONG TERM...(Saturday through Thursday)
Issued at 317 PM CDT Thu Jun 29 2017

Quiet weather is expected Saturday, with no precipitation in the
forecast and highs in the 80s.

Periodic thunderstorm chances will be in the forecast Sunday
through next week, as an unsettled weather pattern returns to Mid-
America. This includes the 4th of July. Organized severe weather
appears low given the expected weaker flow aloft, although ample
instability will favor pockets of strong to marginally severe
storms, along with locally heavy rain.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 632 PM CDT Thu Jun 29 2017

An isolated storm or two may develop in the Wichita vicinity this
evening, otherwise more widespread storm activity is expected
later this evening and tonight as a complex of storms rolls east
off the high plains and other storms develop along the nose of a
LLJ. Flight categories may be reduced to MVFR/IFR under the
heaviest activity. A cold front will clear the area late tonight
and through the morning hours on Fri with breezy northeast winds
prevailing in it's wake.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    69  84  64  88 /  70  40  20  10
Hutchinson      68  84  61  89 /  60  30  20   0
Newton          67  82  62  87 /  70  30  20   0
ElDorado        68  82  62  86 /  70  40  20  10
Winfield-KWLD   69  85  64  87 /  70  50  30  10
Russell         65  84  60  89 /  70  30  20   0
Great Bend      66  83  60  89 /  70  30  20   0
Salina          67  84  62  90 /  60  30  20   0
McPherson       67  83  60  89 /  60  30  20   0
Coffeyville     69  85  65  87 /  60  50  50  10
Chanute         69  84  64  86 /  60  50  40  10
Iola            68  84  63  86 /  60  50  30  10
Parsons-KPPF    69  85  65  87 /  60  50  50  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...ADK
LONG TERM...ADK
AVIATION...MWM
Hazardous weather outlook, Jun 29, 8:55 PM CDT, 2 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
855 PM CDT Thu Jun 29 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-302200-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
855 PM CDT Thu Jun 29 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

A complex of of strong and severe storms will move southeast across
Kansas tonight. The primary threats will be damaging winds and heavy
rain with localized flooding possible. A few reports of large hail
may also be possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A few strong to severe storms remain possible Friday afternoon over
far southern Kansas, although better chances will be further south
across Oklahoma.

After a break Saturday, periodic chances for storms will return to
the area from Sunday through next week. While organized severe
weather is unlikely, strong to marginally severe storms and heavy
rainfall are possible.

.SPOTTER INFORMATION STATEMENT...

Storm spotters may be needed this evening over east-central Kansas,
and areawide overnight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, Jun 29, 9:14 PM CDT, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Wichita KS
914 PM CDT THU JUN 29 2017

KSZ067-082-300245-
Reno KS-Kingman KS-
914 PM CDT THU JUN 29 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Reno County in south central Kansas...
  Northeastern Kingman County in south central Kansas...

* Until 945 PM CDT

* At 913 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Pretty Prairie...moving
  northeast at 20 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Kingman, Pretty Prairie, Yoder, Waterloo, Mt Vernon, Kingman
  Airport, Cheney Lake and Cheney State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.

&&

LAT...LON 3760 9820 3783 9827 3799 9788 3768 9781
TIME...MOT...LOC 0214Z 241DEG 19KT 3776 9805

LAWSON
Local storm report, Jun 29, 9:43 PM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
943 PM CDT THU JUN 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0943 PM     HAIL             3 NNE KINGMAN           37.69N 98.08W
06/29/2017  M0.50 INCH       KINGMAN            KS   TRAINED SPOTTER

&&

METZGER
Special weather statement, Jun 29, 10:28 PM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Wichita KS
1028 PM CDT THU JUN 29 2017

KSZ032-033-300400-
Russell KS-Lincoln KS-
1028 PM CDT THU JUN 29 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Russell County in central Kansas...
  Northwestern Lincoln County in central Kansas...

* Until 1100 PM CDT

* At 1026 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Lucas, or 19 miles north of
  Wilson...moving east at 40 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Lucas, Sylvan Grove, Luray and Ash Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.

&&

LAT...LON 3899 9879 3913 9876 3913 9848 3919 9848
      3918 9833 3902 9826
TIME...MOT...LOC 0328Z 268DEG 34KT 3909 9858

LAWSON
Special weather statement, Jun 29, 11:04 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Wichita KS
1104 PM CDT THU JUN 29 2017

KSZ033-048-300430-
Ellsworth KS-Lincoln KS-
1104 PM CDT THU JUN 29 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Ellsworth County in central Kansas...
  Lincoln County in central Kansas...

* Until 1130 PM CDT

* At 1103 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Sylvan Grove, or 9 miles
  northeast of Wilson...moving east at 35 mph.

hail up to the size of nickels...and wind gusts up to 55 mph will be
possible with this storm.

* Locations impacted include...
  Ellsworth, Wilson, Kanopolis, Lincoln, Sylvan Grove, Beverly,
  Westfall, Kanopolis State Park, Ellsworth Airport and Kanopolis
  Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.

&&

A severe thunderstorm watch remains in effect until 500 AM CDT for
central Kansas.

LAT...LON 3915 9793 3864 9797 3864 9848 3912 9848
TIME...MOT...LOC 0404Z 273DEG 32KT 3895 9839

LAWSON
Local storm report, Jun 29, 11:29 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1129 PM CDT THU JUN 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1128 PM     HAIL             6 SSE WESTFALL          38.86N 97.96W
06/29/2017  M0.25 INCH       ELLSWORTH          KS   TRAINED SPOTTER

&&

METZGER
Local storm report, Jun 29, 11:30 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1130 PM CDT THU JUN 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1128 PM     TSTM WND GST     6 SSE WESTFALL          38.86N 97.96W
06/29/2017  E55 MPH          ELLSWORTH          KS   TRAINED SPOTTER

&&

METZGER

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 7:23 PM CDTSpecial Weather StatementICTWoodson37 min
Jun 29, 7:26 PM CDTSevere Thunderstorm WarningICTWoodson49 min
Jun 29, 8:17 PM CDTSpecial Weather StatementICTWoodson28 min
Jun 29, 8:45 PM CDTSpecial Weather StatementICTKingman30 min
Jun 29, 9:14 PM CDTSpecial Weather StatementICTReno31 min
Jun 29, 9:26 PM CDTSevere Thunderstorm WarningICTKingman, Reno25 min
Jun 29, 10:28 PM CDTSpecial Weather StatementICTLincoln32 min
Jun 29, 10:55 PM CDTSevere Thunderstorm WarningICTMcPherson, Rice, Saline65 min
Jun 29, 11:04 PM CDTSpecial Weather StatementICTEllsworth, Lincoln26 min
Jun 29, 11:25 PM CDTSevere Thunderstorm WarningICTMcPherson, Reno, Rice39 min
Jun 29, 11:59 PM CDTAreal Flood WarningICTMcPherson14 hr
Jun 30, 12:10 AM CDTSevere Thunderstorm WarningICTSaline35 min
Jun 30, 12:14 AM CDTSpecial Weather StatementICTHarvey, McPherson, Marion, Reno31 min
Jun 30, 12:37 AM CDTSpecial Weather StatementICTHarvey, Marion23 min
Jun 30, 12:44 AM CDTSevere Thunderstorm WarningICTKingman, Sedgwick46 min
Jun 30, 1:05 AM CDTSevere Thunderstorm WarningICTHarper40 min
Jun 30, 1:12 AM CDTSevere Thunderstorm WarningICTSedgwick48 min
Jun 30, 1:42 AM CDTSpecial Weather StatementICTHarper33 min
Jun 30, 1:49 AM CDTSevere Thunderstorm WarningICTSumner41 min
Jun 30, 1:57 AM CDTSpecial Weather StatementICTButler33 min
Jun 30, 2:10 AM CDTSpecial Weather StatementICTWoodson35 min
Jun 30, 2:18 AM CDTSpecial Weather StatementICTCowley27 min
Jun 30, 2:36 AM CDTSpecial Weather StatementICTAllen, Neosho, Wilson24 min
Jun 30, 2:45 AM CDTSevere Thunderstorm WarningICTAllen, Labette, Montgomery, Neosho, Wilson45 min
Jun 30, 3:45 AM CDTSevere Thunderstorm WarningICTLabette, Montgomery48 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.